Feb 9, 2013
I recently switched to stribild, after many years of sustiva and atripla, etc. After a few months on stribild, I might have to drop it as my creatinine clearance levels have decreased from 80 to 60. I added bystolic, a bp med, that might raise this level, but if it doesnt, then I will drop stribild. My only problem with atripla, besides the talk of brain cell death.. etc,, is that if I ever wake up in the middle of the night.. for ex, the dog MUST go out at 2am, I am in a fog.. It;s not the end of the world, but I thought stribild, being 4 meds might be the answer. Now that I know it is 3 meds and a booste, big deal if you ask me, I will drop it if my creat clearance doesnt improve soon. What to take? My vl has always been unded on all tests avail, cd4 is 700's and never an oop infection. I like once a day and prefer bedtime dosing.. not a full full meal like complera. What to do? help
Response from Dr. Young
Hello and thanks for posting.
Monitoring kidney health is very important part of HIV medical care. I helped pen a review article on kidney health that provides some of the background on this topic. Your doctor's done the right thing in calculating your creatinine clearance (CrCl).
There's a lot of increasing awareness that both HIV and HIV medications can cause declines in kidney function. A recent research publication from the DAD study only emphasizes this point further. The
Management of kidney function for people on Stribild can be especially important as the cobicistat component is known to artificially (that is to say without true medical or laboratory significance) increase creatinine, and hence the calculated creatinine clearance. This certainly accounts for some of the decline in your clearance, though it's important to not forget (as your doctor hasn't as well) that there are other potential causes of declining renal function (or increasing creatinine measurements). These include high blood pressure, dehydration, diabetes, and drug toxicity. On this later point, the DAD study points out that tenofovir and some boosted protease inhibitors seem to be linked to kidney problems- I'd encourage your doctor to not only look at creatinine levels but also to measure the amount of protein in your urine. The New York State Health Department has issued recent guidelines on monitoring kidney health that I think are quite good.
So, back to your situation, I'd have to wonder if the tenofovir part of your regimens (Truvada, Atripla and Stribild) could be playing a role in your declining creatinine clearance. (Indeed, Stribild shouldn't be started in people with CrCl less than 70 and should be discontinued if your CrCl is less than 50.) If there isn't another obvious culprit, your provider will likely consider alternatives to tenofovir.
In current US treatment guidelines (as well as in our clinic here in Denver), we'd quickly consider switching from tenofovir to abacavir (or abacavir/3TC-- the combo Epzicom/Kivexa). A genetic test is recommended (HLA B*5701) to see if you're at risk of developing an allergic reaction to abacavir, but if negative, this would be a very reasonable substitute. Epzicom is a once-daily medication and can easily partner with many other once-daily medications (so-called 3rd drugs) that are part of the current US treatment guidelines. Which medication to partner with is a mater of figuring out the best for your specific medical and social circumstances, but there are options that include once-daily NNRTIs and protease inhibitors.
I hope that helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Are Flu Symptoms An Acute Symptom Of HIV?
- Burning Red Spots After Giving Oral Sex What Are The Chances Of HIV
- Enlarged Lymph Nodes After Giving Oral Worried I Have HIV
- Itchy Red Spots After Oral Sex Sign Of HIV AIDS
- Runny Nose After Vaginal Sex With Condom Does It Mean I Have HIV
- Shingles After Eating Sperm Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.